When 45-year-old Jonathon first came to see me, he had just reached his two-year anniversary cancer-free. He and his family had been through so much during the chemo, so I definitely realized why getting his hearing checked had been low on his priority list.

What had started as a faint ringing (tinnitus) in his ears during treatment was now impacting his ability to hear and understand his wife and children.

As I examined him and we discussed his health history, the connection between the chemo medication and hearing loss became fairly evident to me.

Now, don’t get me wrong, chemotherapy is a modern miracle that saves lives, but like many medications, it can have side effects, like hearing loss.

I’d like to share some information about medicine and hearing loss with you in hopes that you’ll talk with your doctors about the risks.

Medication and Hearing Loss: Why Some Prescriptions Cause Hearing Loss

It’s called Ototoxicity (hearing-related toxicity).

Medications can help people, but they also contain chemicals that can be mild to moderately toxic to the body. 

If the benefits outweigh the risks, a doctor might still prescribe them. The inner ear where hearing and balance take place is highly fragile; something that might be mildly toxic to the rest of the body can do significant damage here. Please, speak with your prescribing doctor if you experience tinnitus, trouble hearing, or balance issues after starting a new medication. 

Common Prescriptions with a Hearing Loss Connection

Many prescriptions have been linked to hearing loss, according to the Centers for Disease Control and Prevention (CDC).

  • Certain chemo, especially cisplatin and carboplatin, which may be used to treat lung cancer, ovarian cancer, breast cancer, bladder cancer, and brain cancer, among others.
  • Some antibiotics, including gentamicin (Brand Name: Garamycin), which is used to treat pelvic inflammatory disease, bacterial meningitis, endocarditis (heart inflammation caused by infection), pneumonia, sepsis, and severe urinary tract infections
  • Painkillers, including over-the-counter brands, such as ibuprofen, aspirin, acetaminophen, or naproxen. That’s really all of them. So I’d suggest you not exceed recommended doses and seek alternative pain relief like stretches, yoga, or dietary changes when that’s an option to help manage chronic pain.
  • Loop Diuretics, which are used to treat hypertension and edema and are commonly taken by people with chronic kidney disease.
  • Opioid painkillers, which are used to treat chronic pain and also used recreationally. 

The CDC mentions that there are over 200 drugs known to have a link to hearing loss but does not keep a complete list online.

New drugs continue to hit the market. In 2011, a group of scientists at the Himalayan Institute of Medical Sciences created an excellent list of drugs and the type of inner ear damage they can cause.

It’s been five years now, and Jonathon is still doing well thanks to the life-saving treatment from his doctors at Baptist. The hearing loss was permanent, and we did fit him with hearing aids equipped with a tinnitus masker to help cancel out the ringing he hears every day.

If you’ve started one of these medications, I’d encourage you to continue to monitor the side effects, keep an open line of communication with your doctor, and schedule a hearing test with us.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *